Hail, Elkhart
- When
- July 8, 12:29 PM EST
- Where
- Elkhart County, Millersburg
- Measured
- 1 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.517, -85.700
4 hail, 4 thunderstorm wind, 4 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 8, 6:30 AM EST, 5 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 630 AM EST TUE JUL 8 2003 12Z TAF DISCUSSION... TIMING OF NEXT CONVECTIVE COMPLEX LOOKS TO BE BY MID MORNING FOR KSBN AND EARLY AFTERNOON KFWA AS CURRENT MCS OVER IOWA LOOKS TO BE REORGANIZING AND MAY PLOW EAST SOUTHEAST TOWARD INDIANA PERHAPS LIKE MONDAY. VFR BETWEEN CONVECTIVE COMPLEXES ANOTHER OF WHICH MAY BE ON TAP FOR LATER TONIGHT AFTER 03Z. PREVIOUS FORECAST DISCUSSION FORECAST DISCUSSION FOR TONIGHT THROUGH THURSDAY... THE COLD FRONT WILL BE ENTERING NORTHWESTERN INDIANA THIS MORNING AND THEN WILL BE OVER OUR CWA AROUND MIDDAY. IT WILL STAY OVER US UNTIL WEDNESDAY MORNING WHEN IT THEN MOVES TO CENTRAL INDIANA. ALSO TUESDAY NIGHT A LOW PRESSURE CENTER WILL MOVE INTO NEBRASKA. THEN BY WEDNESDAY NIGHT, THE LOW WILL HAVE MOVED TO WISCONSIN, LIFTING THE COLD FRONT TO NORTHWESTERN OHIO. ANOTHER COLD FRONT ATTACHED TO THIS LOW WILL STRETCH FROM THE LOW IN WISCONSIN TO WESTERN ILLINOIS AND THEN ON SOUTHWARD TO THE PANHANDLE OF TEXAS. THEN DURING THE DAY THURSDAY THIS LOW WILL MOVE TO NORTHERN MICHIGAN, DRAGGING THAT WESTERN COLD FRONT THROUGH THE CWA. DID NOT REALLY CHANGE MUCH FROM PREVIOUS FORECAST. THE ATMOSPHERE WILL REMAIN UNSTABLE WITH THE FIRST FRONT HANGING AROUND THE AREA AND THEN THAT SECOND FRONT MOVING THROUGH THE AREA. DEWPOINTS WILL BE IN THE UPPER 60S TO LOWER 70S. OUR CWA IS IN SLIGHT RISK FOR TODAY AND TONIGHT. FORECAST DISCUSSION FOR THURSDAY NIGHT THROUGH MONDAY... NOT VERY MANY CHANGES. ADDED A CHANCE FOR RAIN FOR SATURDAY NIGHT INTO SUNDAY. EVERYTHING ELSE LOOKED TO BE ON TRACK YET. .IWX... IN...FLOOD WATCH FOR TODAY FOR ZONES INZ012>018...INZ020... INZ022>027...INZ032>034. MI...NONE. OH...FLOOD WATCH FOR TODAY FOR ZONES OHZ015>016...OHZ024>025. BML
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 503 AM EST TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION THROUGH TONIGHT WITH DAMAGING WINDS AND HAIL THE MOST LIKELY THREATS. A COLD FRONT WILL MOVE IN FROM THE NORTHWEST AND STALL OUT OVER NORTHERN INDIANA. FLOODING IS STILL A THREAT OVER PARTS OF INDIANA ALONG AND SOUTH OF US ROUTE 30 WHERE RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS. ADDITIONAL HEAVY RAINFALL IS POSSIBLE TODAY WHICH MAY CAUSE MORE FLOOD PROBLEMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION ON WEDNESDAY AND WEDNESDAY NIGHT WITH DAMAGING WINDS AND HAIL BEING POSSIBLE THREATS. THUNDERSTORMS ARE ALSO POSSIBLE ON THURSDAY, SATURDAY NIGHT, AND SUNDAY. THE SEVERE POTENTIAL IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY INTO WEDNESDAY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0815 AM EST TUE JUL 08 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 AM DECATUR IN FLOOD
07/08/03 ADAMS AT 7AM EST ALONG THE ST
MARYS RIVER NEAR DECATUR
THE RIVER GUAGE WAS AT
26.54 FEET. THIS IS A NEW
RECORD CREST. THE OLD
RECORD CREST WAS 26.50 FEET
SET BACK IN 1913 ON MARCH
26.
WAMSLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0954 AM EST TUE JUL 08 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 AM WAUSEON OH WIND DAMAGE
07/08/03 FULTON SEVERAL TREES AND POWER
LINES DOWN COUNTYWIDE.
REPORTED BY LAW ENFORCEMENT
0240 AM 3 SE PIONEER OH WIND DAMAGE
07/08/03 WILLIAMS COUPLE OF REPORTS OF SMALL
TREES AND LARGE BRANCHES
DOWN. REPORTED BY EMERGENCY
MANAGER.
0225 AM 2 N CECIL OH WIND DAMAGE
07/08/03 PAULDING BARN BLOWN DOWN AT
INTERSECTION 109 AND 230.
REPORTED BY EMERGENCY
MANAGER.
0210 AM PAYNE OH WIND DAMAGE
07/08/03 PAULDING LARGE LIMBS REPORTED DOWN.
REPORTED BY EMERGENCY
MANAGER.
1215 AM 5 E NILES MI WIND DAMAGE
07/08/03 CASS FEW TREES DOWN SW CORNER
OF COUNTY. REPORTED BY LAW
ENFORCEMENT.
WAMSLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1007 AM EST TUE JUL 08 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 AM CONVOY OH WIND DAMAGE
07/08/03 VAN WERT LARGE LIMBS AND POWER
LINES REPORTED DOWN.
REPORTED BY EMERGENCY
MANAGER.
0250 AM VAN WERT OH WIND DAMAGE
07/08/03 VAN WERT TREE LIMBS AND POWER LINES
REPORTED DOWN. REPORTED BY
EMERGENCY MANAGER.
WAMSLEYPRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1012 AM EST TUE JUL 08 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 AM DECATUR IN FLOOD
07/08/03 ADAMS AT 7AM EST ALONG THE ST
MARYS RIVER NEAR DECATUR
THE RIVER GUAGE WAS AT
26.54 FEET. THIS IS A NEW
RECORD CREST. THE OLD
RECORD CREST WAS 26.50 FEET
SET BACK IN 1913 ON MARCH
26.
0250 AM VAN WERT OH WIND DAMAGE
07/08/03 VAN WERT TREE LIMBS AND POWER LINES
REPORTED DOWN. REPORTED BY
EMERGENCY MANAGER.
0250 AM WAUSEON OH WIND DAMAGE
07/08/03 FULTON SEVERAL TREES AND POWER
LINES DOWN COUNTYWIDE.
REPORTED BY LAW ENFORCEMENT
0240 AM 3 SE PIONEER OH WIND DAMAGE
07/08/03 WILLIAMS COUPLE OF REPORTS OF SMALL
TREES AND LARGE BRANCHES
DOWN. REPORTED BY EMERGENCY
MANAGER.
0240 AM CONVOY OH WIND DAMAGE
07/08/03 VAN WERT LARGE LIMBS AND POWER
LINES REPORTED DOWN.
REPORTED BY EMERGENCY
MANAGER.
0225 AM 2 N CECIL OH WIND DAMAGE
07/08/03 PAULDING BARN BLOWN DOWN AT
INTERSECTION 109 AND 230.
REPORTED BY EMERGENCY
MANAGER.
0210 AM PAYNE OH WIND DAMAGE
07/08/03 PAULDING LARGE LIMBS REPORTED DOWN.
REPORTED BY EMERGENCY
MANAGER.
0205 AM LIMA OH WIND DAMAGE
07/08/03 ALLEN NUMEROUS TREES AND POWER
POLES DOWN. REPORTED BY LAW
ENFORCEMENT.
0200 AM HICKSVILLE OH WIND DAMAGE
07/08/03 DEFIANCE TREES DOWN. REPORTED BY
AMATEUR RADIO.
0153 AM DEFIANCE OH WIND DAMAGE
07/08/03 DEFIANCE TREES AND LARGE LIMBS AND
POWER LINES DOWN. REPORTED
BY LAW ENFORCEMENT.
0145 AM 7 W HILLSDALE MI WIND DAMAGE
07/08/03 HILLSDALE NUMEROUS TREES DOWN.
REPORTED BY LAW
ENFORCEMENT.
0142 AM OTTAWA OH WIND DAMAGE
07/08/03 PUTNAM TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
0140 AM 6 W DECATUR IN WIND DAMAGE
07/08/03 ADAMS TREES AND POWER LINES
DOWN. REPORTED BY EMERGENCY
MANAGEMENT.
0130 AM COLON MI 60 MPH TSTORM WIND
07/08/03 ST. JOSEPH REPORTED BY HAM OPERATOR.
0126 AM OSSIAN IN WIND DAMAGE
07/08/03 WELLS TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0125 AM COLDWATER MI WIND DAMAGE
07/08/03 BRANCH TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
0123 AM ANGOLA IN WIND DAMAGE
07/08/03 STEUBEN TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
0122 AM 5 N WOODBURN IN 60 MPH WIND GUST
07/08/03 ALLEN REPORTED BY SPOTTER.
0116 AM 2 S GARRETT IN WIND DAMAGE
07/08/03 DE KALB TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0107 AM FORT WAYNE IN WIND DAMAGE
07/08/03 ALLEN TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1253 AM HUNTINGTON IN WIND DAMAGE
07/08/03 HUNTINGTON TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1251 AM TOPEKA IN WIND DAMAGE
07/08/03 NOBLE TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1250 AM SOUTH WHITLEY IN WIND DAMAGE
07/08/03 WHITLEY TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1246 AM ROME CITY IN WIND DAMAGE
07/08/03 NOBLE TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1245 AM THREE RIVERS MI WIND DAMAGE
07/08/03 ST. JOSEPH TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1245 AM WARSAW IN 61 MPH WIND GUST
07/08/03 KOSCIUSKO
1243 AM HUNTINGTON IN WIND DAMAGE
07/08/03 HUNTINGTON 3 TREES BLOWN DOWN. ONE
TREE LANDED ON A HOUSE.
REPORTED BY EMERGENCY
MANAGER.
1240 AM WABASH IN WIND DAMAGE
07/08/03 WABASH TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1235 AM 4 N NORTH WEBSTER IN 64 MPH TSTORM WIND
07/08/03 KOSCIUSKO REPORTED BY NWS OFFICE.
1235 AM WAKARUSA IN WIND DAMAGE
07/08/03 ELKHART TREES AND POWER LINES
DOWN. TREE FELL ON HOUSE.
REPORTED BY LAW
ENFORCEMENT.
1226 AM PERU IN WIND DAMAGE
07/08/03 MIAMI TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1215 AM 5 E NILES MI WIND DAMAGE
07/08/03 CASS FEW TREES DOWN SW CORNER
OF COUNTY. REPORTED BY LAW
ENFORCEMENT.
1212 AM SOUTH BEND IN WIND DAMAGE
07/08/03 ST. JOSEPH TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1200 AM ROCHESTER IN WIND DAMAGE
07/08/03 FULTON TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1155 PM 10 W PLYMOUTH IN WIND DAMAGE
07/07/03 MARSHALL TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1154 PM ROYAL CENTER IN WIND DAMAGE
07/07/03 CASS TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1154 PM LOGANSPORT IN WIND DAMAGE
07/07/03 CASS TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1140 PM 3 W BENTON HARBOR MI WIND DAMAGE
07/07/03 BERRIEN TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1130 PM LA PORTE IN WIND DAMAGE
07/07/03 LA PORTE TREES AND POWER LINES
DOWN.
1120 PM 4 S WOLCOTT IN 70 MPH TSTORM WIND
07/07/03 WHITE
1115 PM FRANCESVILLE IN WIND DAMAGE
07/07/03 PULASKI TREES AND POWER LINES
DOWN. REPORTE BY LAW
ENFORCEMENT.
STEVENS/WAMSLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1229 PM EST TUE JUL 08 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1229 PM MILLERSBURG IN 1.00 IN HAIL
07/08/03 ELKHART REPORTED BY NWS EMPLOYEE.
WAMSLEY/LESEThe Northern Indiana radar (KIWX), 18 km away, was scanning. The volume nearest the first event began at 17:27 UTC.
4 hail, 4 thunderstorm wind, 4 flash flood. Local standard time, as filed.
The Rome City Fire Department reported trees down in town.
Trained spotter reported trees down east of Fairfield Center.
Emergency management reported trees and power lines down in Waterloo.
Emergency management reported power lines down near Newville.
Trained spotter reported numerous roads blocked by water over 1 foot deep around Monon.
Emergency management reported over 2 feet of water over many roads with numerous road closures due to flash flooding across the county.
Emergency management reported Pipe Creek and Little Pipe Creek both flooding near Bunker Hill.
Emergency management reported many county roads washing out and impassible.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376159, 5376160, 5376161, 5376162, 5376241, 5376242, 5376243, 5373354, 5376156, 5376155, 5376157, 5376158.